South Dakota, 2022

Flash Flooding in South Dakota, August 7, 2022

August 7, 2022 · NWS FSD · 3 events in 1 county or zone

Repeated thunderstorm development on an east-west boundary across the Sioux Falls metro area produced a localized 3 to 6 inches of rainfall in a few hours. Flooding impacts were mainly felt in areas of rapid urban runoff, with other surrounding less-urbanized areas in severe to extreme drought able to avoid any flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Repeated thunderstorm development on an east-west boundary across the Sioux Falls metro area produced a localized 3 to 6 inches of rainfall in a few hours. Flooding impacts were mainly felt in areas of rapid urban runoff, with other surrounding less-urbanized areas in severe to extreme drought able to avoid any flooding. A 24-hour rainfall record of 5.67 inches was established at the Sioux Falls Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 9:50 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 9:50 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 6 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 249 PM CDT Sat Aug 6 2022

The threat for isolated stronger updrafts and heavy rain continue to
be the main concerns tonight into Sunday. With freezing levels still
forecast to be about 14000 feet AGL and deep moisture through the
column the PWAT values are up around 2 inches. As an upper level
wave will move across the Dakotas tonight into Sunday which will
back the low and mid level flow, focusing lift across much of the
area. Where exactly development will take place is not an easy call,
but somewhere near I-90 later tonight into Sunday morning when the
backed flow maximizes across the area. Confidence is fairly high
that the low to mid level flow will allow for development later
tonight into Sunday morning as the surface instability to the south
does not look like it will allow for rapid development which would
perturb the mid level flow into southeast SD and southwest MN. So,
with all of that being said, believe we will see scattered activity
through late evening, maybe a few stronger updrafts in northwest IA,
then a broader area of showers and thunderstorms overnight into
Sunday morning. Some locations will likely see 1 to 3 inches of
rainfall but again just where that will be is the big question.
Parts of northwest IA and southwest MN seem to have the better
chances but also parts of east central SD.

The right entrance region of the upper level jet swings through
Sunday which will bring a gradual end of showery activity from
northwest to southeast through the day into Sunday night. Still some
threat for higher rainfall amounts but forcing will weaken through
the day. Northwest IA appears to have the better chance for some
higher amounts. Severe weather looks to be a minimal threat.
Temperatures on Sunday in most locations will be on the cooler side
with highs in the lower to mid 70s. Some warmer and humid readings
will linger in northwest IA closer to the surface front.

.LONG TERM...(Sunday Night through Saturday)
Issued at 249 PM CDT Sat Aug 6 2022

Cooler and drier air will filter in on Sunday night and bring an end
to the precipitation from northwest to southeast. With this cooler
and drier air temperatures will fall into the 50s by Monday morning.

Monday should prove to be a very nice day with dew points in the
50s, lighter winds, abundant sunshine and highs mostly in the 70s.

Upper level ridging will try to build across the area through the
week, with a strong ridge building to the west of the area. This
should bring mostly dry conditions and above normal temperatures,
although not excessively so. Mostly highs in the 80s to lower 90s
and lows in the 60s. Friday and Saturday may see more widespread
highs in the 90s if the ridge can build east enough. More than
likely there will be a couple of periods of shower and thunderstorm
potential with weak waves in the upper level flow but timing and
location confidence pretty low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Aug 6 2022

Aside from a few showers across NE Nebraska, latest radar imagery
shows quiet conditions across the region. Should see this relative
lull in precipitation continue for a few more hours, before showers
begin to blossom again prior to daybreak.

Similar to today, should see coverage remain scattered in nature,
with perhaps a few thunderstorms possible during the afternoon
hours. However, given that confidence remains low concerning
development and timing, have opted to exclude any mention of thunder
for this TAF issuance. Will continue to monitor trends and amend if
necessary. Otherwise, the main concern throughout the period will be
lowing cigs - as MVFR and even IFR levels become more widespread
after daybreak, especially along and south of I-90. Should see cigs
slowly improve toward the end of the period, as rain gradually
diminishes from west to east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, Aug 6, 8:20 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
920 PM CDT Sat Aug 6 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
920 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Periods of rain and embedded thunderstorms are expected through
tonight. While the risk of severe storms is low, stronger storms
will bring a potential for heavy rainfall rates. This could cause
localized ponding of water, especially in urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms will continue into Sunday night.
However, the risk of severe weather or additional heavy rain is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 3 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Minnehaha

When
August 7, 2:13 AM CST to 5:30 AM CST
Where
Minnehaha County, 1.87 mi NE of Norton Acres to 1.1 mi NNW of (Fsd)joe Foss Fld Si
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.602, -96.698

Multiple vehicles were stranded in high water in the streets of northern and western Sioux Falls.

Flash Flood, Minnehaha

When
August 7, 6:20 AM CST to 7:30 AM CST
Where
Minnehaha County, 1.75 mi NNE of Sioux Falls to 1.78 mi NE of Sioux Falls
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.552, -96.712

Street flooding was ongoing at 6th and Cliff Ave.

Flash Flood, Minnehaha

When
August 7, 8:00 AM CST to 8:30 AM CST
Where
Minnehaha County, 2.32 mi NE of Sioux Falls to 2.49 mi NE of Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.552, -96.695

Significant street flooding was present at Interstate 229 and 10th Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054547, 1054548, 1054550.